Hail, Knox
- When
- December 4, 4:29 PM CST
- Where
- Knox County, 2.35 mi NW of Kenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.223, -92.313
A line of strong to severe storms developed along a cold front as it moved through the region. There were several reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A line of strong to severe storms developed along a cold front as it moved through the region. There were several reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 4, 3:42 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 342 PM CST Mon Dec 4 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 205 PM CST Mon Dec 4 2017 An ongoing pattern shift aloft will bring a variety of active weather to MO/IL tonight and tomorrow. A strong PV anomaly has induced surface cyclogenesis across the upper Midwest, and the system's attendant cold front was moving southeastward through the central CONUS this afternoon. The upper air pattern will continue evolving tonight and tomorrow such that a longwave trough deepens over the eastern half of the CONUS. Ongoing gusty winds across parts of MO/IL will continue from the south to southwest this aftn/eve until a strong cold front has moved through the region. Thereafter, winds will remain gusty overnight and tomorrow, but winds will be from the west-northwest instead of the south or southwest. Unusually deep mixing is expected on Tuesday, especially north of I-70, and a Wind Advisory may be needed there given the strong wind speeds aloft and the small separation angle between the low-level wind direction and the winds above the top of the boundary layer. The aforementioned strong cold front will also support a narrow line of thunderstorms which will accompany the boundary as it moves across the region. Scattered thunderstorms had already developed in NW MO along the front early this afternoon and are expected to quickly congeal into a thin line which will then rapidly move across the area in tandem with the front. Ample 0-6km shear, sufficient instability, steep H7-H5 lapse rates, and large scale ascent are favorable for severe thunderstorms. In particular, the strong wind field aloft will further support damaging wind gusts at the surface via downward momentum transfer within thunderstorm downdrafts. Most of the precipitation should exit the CWA by 06z/midnight. This front will also end the recent stretch of unusually warm weather. Temperatures will fall from near-record highs in the 60s/70s today into the 20s/30s tonight. Highs on Tuesday are only expected to reach the 40s. Kanofsky .LONG TERM... (Tuesday Night through Next Monday) Issued at 205 PM CST Mon Dec 4 2017 The upper air pattern will feature a deep longwave trough over the eastern half of the CONUS with multiple embedded PV anomalies rotating through the trough. Any of these features could support light precipitation through next Monday, but the best chance will be on Friday night when the strongest of these features drops nearly due southward from MB into the central CONUS. Light snowfall accumulations (perhaps less than one-half inch) are possible across parts of the area on Friday night. Temperatures will remain near or below normal through the first half of the weekend. At least one reinforcing cold front is expected to reinvigorate the starkly colder air mass which will have settled across the central CONUS tonight, but there is poor model agreement attm due to inconsistent handling of several individual PV anomalies embedded within the broader longwave trough. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1134 AM CST Mon Dec 4 2017 Gusty south to southwest winds will continue this afternoon ahead of a strong cold front. A thin line of SHRA/TSRA is expected to develop along the front late this afternoon and quickly progress eastward through the terminals between 22-04z. Winds will change direction after fropa and become west-northwesterly to northwesterly but will remain gusty through the remainder of the valid TAF period. Initially MVFR cigs at TAF issuance at COU and UIN will likely remain between 025-030 until after fropa. Kanofsky && .CLIMATE... Issued at 324 AM CST Sat Dec 2 2017 Record High Temperatures for Monday December 4th St. Louis 74 in 2001 Columbia 70 in 1933 Quincy 69 in 1998 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 310 PM CST Mon Dec 4 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 310 PM CST Mon Dec 4 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected during the late afternoon and early evening hours. The strongest storms could produce damaging wind gusts of 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed severe weather to the National Weather Service. Kanofsky
The Des Moines radar (KDMX), 205 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds blew down several large trees onto Highway U east of Paris.
Thunderstorm winds caused some minor roof damage to a house, as well as a shed, at the intersection of Fahrni Road and Morrow Road. Further east, several trees were uprooted and a metal outbuilding had it's roof blown off.
Thunderstorm winds blew down several trees, as well as power lines, between Dawson Drive and Dunklin Street along Lafayette Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728651, 728652, 728653, 728654.